Alert archive / Florida / Flash Flood Warnings in 2013

Flash Flood Warning 47, NWS Tallahassee, FL

August 19, 2013Jackson County, Florida

NWS Tallahassee, FL issued this flash flood warning at Aug 19, 2013, 8:40 PM CDT for Jackson County, Florida. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2013, 8:40 PM CDT (01:40 UTC)
Expired
Aug 19, 2013, 10:00 PM CDT
In force
80 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Jackson County, FL

The radar

The Ft Rucker radar (KEOX), 81 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2013-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2013-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1410 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

464 
WGUS52 KTAE 200140
FFWTAE
FLC063-200300-
/O.NEW.KTAE.FF.W.0047.130820T0140Z-130820T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
840 PM CDT MON AUG 19 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF MARIANNA...

* UNTIL 1000 PM CDT

* AT 838 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUENA
  VISTA...BLUE SPRING...TWO EGG...MARIANNA MUNICIPAL A/P...
  LOVEDALE...HAYNES...GREENWOOD...DELLWOOD AND CHIPOLA TERRACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3089 8525 3094 8498 3089 8494 3086 8493
      3085 8494 3084 8492 3083 8494 3082 8494
      3075 8491 3068 8525

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 7:05 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 19, 7:05 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
805 PM EDT Mon Aug 19 2013

.NEAR TERM [through Tonight]...
It was much quieter across most of the Tri-State region today in
terms of convection. However, we do still have a southwest to
northeast oriented line of showers and thunderstorms bisecting our
GA zones this evening. This is along a stationary front that also
extends northeastward to the coastal areas of the Carolina's and
westward through southern Alabama. Some of the storms are producing
very heavy downpours where the ground is saturated or nearly
saturated form recent rains. Although we allowed the Flash Flood
Watch to expire at 8 PM EDT, a few locations in South Central
Georgia may experience flash flooding for a few more hours until all
convection eventually diminishes later this evening. Will update
grids and zones to remove Flood Watch headline as make adjustments
to PoPs based on radar trends.

&&

.SHORT TERM [Tuesday through Wednesday Night]...
It looks like Tuesday may be the last day in what has been an
extended stretch of rainy days. The 1000-700mb flow remains light
out of the southeast - a typical "regime 6" in our sea breeze
climatology which features relatively high coverage of afternoon
convection. Therefore, even though an upper level ridge will
continue to slowly build in and the influence of the stalled
surface front will wane, the overall pattern still supports a high
coverage of storms. Slightly drier air with PWATs less than 2"
will build into the southeast third of the forecast area, but
PWATs should remain high over the remainder of the area (2.0-2.2).
Additionally, storm motion vectors appear to be less than 5 knots
as the wind field weakens again. Therefore, the potential for some
locally heavy rainfall will persist. Mid-upper level heights
increase slightly again for Wednesday, and drier air aloft advects
into the area. This should lead to more typical summertime
conditions with rain chances around 30-40%.

&&

.LONG TERM [Thursday through Monday]...
With precipitable water levels returning closer to normal values
for this time of year in the extended, and an overall lack of
strong forcing mechanisms, we should see more typical convection
that is forced predominately by the sea breeze. Temperatures and
PoPs for much of the extended forecast are expected to be close to
normal values: daytime highs around 90, PoPs around 40%; overnight
lows in the lower 70s, PoPs around 15%.

&&

.AVIATION [through 00 UTC Wednesday]...
Thunderstorms will bring IFR/LIFR conditions to ABY until 03 UTC.
From then, all sites should remain at VFR until early morning when
fog/low cigs will move in.  DHN, ABY, and VLD have the highest
chance to reach IFR/LIFR conditions, while TLH and ECP are only
expected to reach MVFR.  Using a mixture of model guidance and
persistence, lowered vsbys will begin as early as 08 UTC in DHN and
continue to 14 UTC for all sites.  After this period, VFR will hold
until afternoon showers bring brief periods of lowered vsbys.  As
for now, only VCTS are mentioned for tomorrow afternoon.

&&

.MARINE...
A persistent high pressure area over the Southeast for the next
week will keep winds out of the east at around 10 knots. Seas
should be 2 feet or less. Typical summertime isolated to scattered
thunderstorms are expected.

&&

.FIRE WEATHER...
No Red Flag conditions are expected in the foreseeable future with
very wet soils and high relative humidities.

&&

.HYDROLOGY...
Due to the heavy rainfall over the past week nearly area-wide, many
rivers are still experiencing elevated flows or flooding in some
cases. Much of the impacts from here on out should be due to
routed flow, as most of the water that will enter the river
systems has already fallen. There could still be some small changes
in expectations through Wednesday with heavy rain possible for
today and Tuesday afternoon.

Specific river information will not be listed here. The most up
to date, specific river forecast information can be found on the
AHPS web page at:

http:/water.weather.gov/ahps2/index.php?wfo=tae.

The most significant change today was a to the forecast on the
Ochlockonee River near Havana and Concord to moderate flood levels
(previously minor). We will have to keep a close eye on the
Withlacoochee River near Valdosta, as very heavy rainfall fell in
the upper portion of the basin and tributaries, and the flow is
still being routed downstream. Some reports from upstream indicate
that sharp rises may be seen near Valdosta.

As a long term outlook: a building ridge should return us to more
typical summertime rainfall patterns by mid-week, which should
allow water levels to stabilize and slowly fall. However, given
excessive rainfall over much of the last six months in much of our
area, the water table will likely remain higher than normal into
the foreseeable future, which could cause some high water issues
near ponds, streams, and creeks to persist (particularly in the
western Florida Panhandle). It would also make much of our area
more susceptible to flooding over the next month or so.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   72  90  73  93  72 / 40  50  20  30  20
Panama City   75  87  76  90  76 / 40  50  30  30  20
Dothan        72  87  72  90  72 / 50  70  30  40  20
Albany        72  89  73  91  72 / 50  60  30  40  20
Valdosta      72  92  72  93  72 / 50  50  30  30  20
Cross City    72  92  73  92  72 / 40  40  20  30  20
Apalachicola  75  87  77  88  76 / 40  40  20  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Barry
SHORT TERM...Lamers
LONG TERM...Lamers
AVIATION...Evans/Heller
MARINE...Lamers
FIRE WEATHER...Barry
HYDROLOGY...Lamers

In the hours before

Local storm report, Aug 19, 6:37 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
737 PM EDT MON AUG 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FLASH FLOOD      3 NE INAHA              31.64N 83.57W
08/19/2013                   TURNER             GA   911 CALL CENTER

            BETHEL ROAD IS WASHED OUT NEAR THE I-75 EXIT AND NUMEROUS
            OTHER ROADS IN THE COUNTY HAVE WATER RUNNING OVER THEM.

&&

DVD
Local storm report, Aug 19, 6:41 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
741 PM EDT MON AUG 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      3 S ABBA                31.71N 83.38W
08/19/2013                   IRWIN              GA   911 CALL CENTER

            A COUPLE OF ROADS WERE REPORTED UNDERWATER IN NORTHERN
            IRWIN COUNTY.

&&

DVD
Local storm report, Aug 19, 7:25 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
825 PM EDT MON AUG 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      3 N LESTER              31.41N 84.05W
08/19/2013                   MITCHELL           GA   911 CALL CENTER

            FLOODING ALONG GRAVEL HILL ROAD WITH WATER RUNNING OVER
            NUMEROUS OTHER ROADS IN THE COUNTY WITH HAZARD SIGNS
            POSTED.

0815 PM     FLASH FLOOD      1 NE LANEY              31.22N 84.02W
08/19/2013                   MITCHELL           GA   911 CALL CENTER

            FLOODING ALONG HIGHWAY 37 EAST OF HIGHWAY 93. WATER OVER
            NUMEROUS OTHER ROADS IN THE COUNTY WITH HAZARD SIGNS
            POSTED.

&&

DVD
Local storm report, Aug 19, 7:36 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
836 PM EDT MON AUG 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      SYLVESTER               31.53N 83.84W
08/19/2013                   WORTH              GA   911 CALL CENTER

            A LARGE PART OF THE 400 BLOCK OF EAST KELLY STREET IS
            CLOSED DUE TO HIGH WATER IN SYLVESTER WITH NUMEROUS OTHER
            ROADS REPORTED FLOODED ACROSS THE COUNTY.

0830 PM     FLASH FLOOD      LIVINGSTON              31.41N 83.94W
08/19/2013                   WORTH              GA   911 CALL CENTER

            NUMEROUS REPORTS OF HIGH WATER ALONG HIGHWAY 133 AND IN
            MANY OTHER PLACES ACROSS THE COUNTY.

&&

DVD
Local storm report, Aug 19, 7:47 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
847 PM EDT MON AUG 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      3 ESE PUTNEY            31.46N 84.06W
08/19/2013                   DOUGHERTY          GA   LAW ENFORCEMENT

            FLOODING REPORTED NEAR THE INTERSECTION OF GRAVEL HILL
            ROAD AND NELMS ROAD.

&&

DVD
Local storm report, Aug 19, 8:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
935 PM EDT MON AUG 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      LIVINGSTON              31.41N 83.94W
08/19/2013                   WORTH              GA   911 CALL CENTER

            SPORADIC FLOODING REPORTS STILL BEING RECEIVED FROM
            AROUND THE HIGHWAY 112 AND HIGHWAY 133 AREA.

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:53 PM CDTFlash Flood WarningTAELeon82 min
Aug 20, 1:18 AM CDTRip Current StatementTAEBay, Walton18 hr
Aug 20, 2:54 AM CDTFlash Flood WatchTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 3 more28 hr
Aug 20, 9:05 AM CDTRiver Flood WarningTAEJefferson, Madison, Taylor17 days
Aug 20, 11:32 AM CDTAreal Flood AdvisoryTAEWalton118 min
Aug 20, 12:11 PM CDTFlash Flood WarningTAEWalton3 hr
Aug 20, 1:28 PM CDTAreal Flood AdvisoryTAEHolmes, Jackson, Walton, Washington3 hr
Aug 20, 4:26 PM CDTSpecial Weather StatementTAETaylor34 min
Aug 20, 4:56 PM CDTSevere Thunderstorm WarningTAEMadison, Taylor34 min
Aug 20, 5:16 PM CDTSpecial Weather StatementTAEMadison29 min
Aug 20, 5:42 PM CDTSpecial Weather StatementTAEMadison33 min

Nearby

Flash Flood Warnings in Florida, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.